Georgia, 2012

Hail and Damaging Winds in Georgia, August 2, 2012

August 2, 2012 · NWS CHS · 21 events in 5 counties and zones

A shortwave and associated thermal trough aloft interacted with a weakly sheared and strongly unstable environment. Thunderstorms initiated along inland mesoscale boundaries and became multi-cellular with strong moist updrafts progagating mainly south and east across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A shortwave and associated thermal trough aloft interacted with a weakly sheared and strongly unstable environment. Thunderstorms initiated along inland mesoscale boundaries and became multi-cellular with strong moist updrafts progagating mainly south and east across the forecast area. Thunderstorms produced scattered wind damage and multiple instances of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 9:50 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 9:50 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT THU AUG 2 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH THE WEEK...WHILE A
TROUGH OF LOW PRESSURE PERSISTS INLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A RELATIVELY NORMAL PATTERN EXISTS FOR EARLY AUGUST WITH BERMUDA
HIGH PRESSURE TO THE EAST AND A WEAK LEE TROUGH TO THE WEST. WE
ARE LOOKING AT SOME WEAK UPPER SHORTWAVE ENERGY DROPPING INTO
SOUTHEAST GA DURING THE AFTERNOON HOURS WHICH COULD INCREASE
CONVECTIVE COVERAGE A BIT. NOW THAT THE LONGWAVE TROUGH AXIS IS
JUST OFF THE COAST...MID-LEVELS HAVE DRIED OUT SUBSTANTIALLY.
PRECIPITABLE WATER ON THE 12Z CHS SOUNDING WAS DOWN TO 1.54 WHICH
IS ABOUT SIX TENTHS OF AN INCH LOWER THAN 24 HRS PRIOR. HOWEVER
LOW-LEVELS REMAIN MOIST DUE TO AN ONSHORE FLOW SO MODIFIED
SOUNDINGS GIVE NEARLY 4000 J/KG CAPE AND AN IMPRESSIVE 1500 J/KG
DCAPE. MID-LEVELS ARE ALSO COOLER BY ALMOST TWO DEGREES TODAY SO
STRONGER AND MORE PERSISTENT UPDRAFTS ARE EXPECTED...ALONG WITH
STRONGER COLD POOLS AND DOWNBURST WIND POTENTIAL. WE BUMPED UP
POPS BY 10 PERCENT ACROSS INLAND SOUTHEAST GA WHERE THE BEST
CONVECTIVE COVERAGE IS ANTICIPATED. WE ALSO MAINTAINED SEVERE
WORDING IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
ANY LINGERING CONVECTION WILL DIMINISH BY MID-EVENING AS INSOLATION
WANES AND THE SEA BREEZE CLEARS THE WESTERN ZONES. EXPECT A DRY
NIGHT TO PREVAIL...ALTHOUGH AN ISOLATED SHOWER/TSTM COULD POPS
JUST ABOUT ANYWHERE WITH RESIDUAL OUTFLOWS LIKELY LURKING ABOUT.
DEBRIS CLOUDINESS WILL THIN WITH MOSTLY CLEAR SKIES DOMINATING FOR
MUCH OF THE OVERNIGHT PERIOD. LOWS WILL RANGE FROM THE LOWER 70S
WELL INLAND TO AROUND 80 AT THE BEACHES.

THE FORECAST AREA WILL BECOME POSITIONED BETWEEN A SURFACE HIGH
PRESSURE TO THE WEST AND A SUBTROPICAL HIGH PRESSURE TO THE EAST.
HEIGHTS WILL CONTINUE TO INCREASE THROUGH THE WEEKEND WITH MODEST
UPPER LEVEL RIDGING BUILDING ALONG THE EAST COAST. A PERSISTENT
SOUTHERLY FLOW WILL ALLOW PLENTY OF DEEP MOISTURE TO CONTINUOUSLY
ADVECT OVER THE AREA. MODEL SOUNDINGS VERIFY THIS DEEP MOISTURE WITH
PWATS REMAINING STEADY AROUND 2 INCHES THROUGH THE WEEKEND.
THUS...EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP FAIRLY
EASILY EACH AFTERNOON AS THE SEA BREEZE PROPAGATES INLAND AND
CONVECTIVE TEMPERATURES ARE REACHED. WITH HIGH TEMPERATURES EXPECTED
TO REACH THE LOW TO MID 90S EACH AFTERNOON...CONVECTIVE TEMPS IN THE
UPPER 80S WILL NOT BE DIFFICULT TO EXCEED. STILL...INSTABILITY
PARAMETERS ARE LESS THAN IMPRESSIVE WITH SHOWALTER INDICES
GENERALLY POSITIVE AND LAPSE RATES BETWEEN 5 AND 6 C/KM.
THEREFORE...THE SEVERE POTENTIAL APPEARS LOW...BUT CAN NOT RULE OUT
ONE OR TWO ISOLATED STRONG TO SEVERE STORMS. ANY STRONG STORMS WILL
LIKELY DEMONSTRATE TRADITIONAL SUMMERTIME PULSE CHARACTERISTICS. ANY
LINGERING CONVECTION WILL QUICKLY DIMINISH AFTER SUNSET...WITH
OVERNIGHT LOWS EXPECTED TO REMAIN QUITE MILD IN THE MID TO LOW 70S INLAND
AND UPPER 70S ALONG THE BEACHES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW SUBTLE HIGH FALLS AT THE BEGINNING OF THE PERIOD AS A
LOW PRESSURE SYSTEM MOVES EASTWARD ACROSS THE NEW ENGLAND AREA. ITS
ASSOCIATED COLD FRONT WILL LIKELY STALL OUT WELL NORTH OF THE AREA
SOMETIME AROUND MID WEEK. MEANWHILE...THE UPPER RIDGE ACROSS CENTRAL
UNITED STATES WILL CONTINUE TO STRENGTHEN THROUGH THE PERIOD. AT THE
SURFACE...THE FORECAST AREA WILL REMAIN SANDWICHED BETWEEN THE
SURFACE HIGH PRESSURE OVER THE MIDDLE OF THE UNITED STATES AND THE
SUBTROPICAL HIGH JUST TO THE EAST. THIS PATTERN COULD ALLOW FOR AN
INCREASE IN CONVECTION...ESPECIALLY AS CONVECTION DEVELOPS ALONG THE
STALLED FRONT AND INTERACTS WITH OTHER BOUNDARIES...LIKE THE SEA
BREEZE. TEMPERATURES WILL CONTINUE TO REFLECT NEAR SEASONAL NORMALS
WITH LOW TO MID 90S EXPECTED DURING THE AFTERNOON AND DIPPING INTO
THE LOW TO MID 70S OVERNIGHT.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR FOR THE NEXT 24 HOURS. LOW PROBABILITIES FOR TSTMS THIS
AFTERNOON AT BOTH TERMINALS.

EXTENDED AVIATION OUTLOOK...ISOLATED CONVECTION THROUGH EARLY
NEXT WEEK BUT PROBABILITIES OF ANYTHING IMPACTING EITHER TERMINAL
ARE LOW.

&&

.MARINE...
A BROAD SOUTHERLY FLOW REGIME WILL REMAIN INTACT ACROSS THE
WATERS THROUGH TONIGHT. WINDS WILL REMAIN 10-15 KT WITH SEAS 2-4
FT.

ATLANTIC HIGH PRESSURE WILL PREVAIL ACROSS THE MARINE AREA THROUGH
EARLY NEXT WEEK. THIS PATTERN WILL CONTINUE TO RESULT IN CONDITIONS
BELOW SMALL CRAFT CRITERIA. IN GENERAL...SOUTH/SOUTHWEST WINDS
BETWEEN 10 TO 15 KNOTS WILL PERSIST ON THE WESTERN SIDE OF THE
ATLANTIC RIDGE WITH BRIEF INCREASES OF 15 TO 20 KNOTS...MAINLY
DURING NOCTURNAL SURGING. SEAS WILL ALSO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD...BUT EXPECT BRIEF INCREASES
DURING TIMES OF STRONGER WINDS. GENERALLY...SEAS WILL REMAIN 2 TO 3
FEET WITHIN 20 NM AND NO MORE THAN 5 FEET FURTHER OUT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...JHP
LONG TERM...JHP
AVIATION...JHP
MARINE...JHP
Hazardous weather outlook, Aug 2, 1:41 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
241 PM EDT THU AUG 2 2012

GAZ087-088-099>101-114>119-137>141-SCZ040-042-043-047>049-051-031845-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-COASTAL JASPER-
241 PM EDT THU AUG 2 2012

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

SCZ044-045-050-052-031845-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
241 PM EDT THU AUG 2 2012

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AWAY FROM THE BEACHES THIS AFTERNOON. A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS IN
EXCESS OF 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL COULD ALSO OCCUR...MAINLY THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL
WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-374-031845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
241 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 1:00 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          2 W KIAWAH ISLAND       32.61N  80.12W
08/01/2012                   CHARLESTON         SC   BROADCAST MEDIA

            AN EF-0 TORNADO BRIEFLY TOUCHED DOWN CLOSE TO THE
            INTRACOASTAL WATERWAY NEAR KIAWAH ISLAND.

&&

EVENT NUMBER CHS1200600

JAQ
Special weather statement, Aug 2, 1:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
229 PM EDT THU AUG 2 2012

GAZ114-021900-
TATTNALL-
229 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 300 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM COLLINS TO FIVE
POINTS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLLINS...GORDONIA ALTAMAHA STATE PARK...MANASSAS...MENDES AND
REIDSVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3209 8221 3215 8219 3224 8222 3221 8201
      3210 8199 3207 8197 3183 8194 3181 8195
      3179 8198 3184 8208 3186 8212 3188 8212
      3191 8223
TIME...MOT...LOC 1829Z 303DEG 13KT 3217 8211 3185 8205
Special weather statement, Aug 2, 1:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT THU AUG 2 2012

SCZ042-021900-
HAMPTON-
237 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON COUNTY
THROUGH 300 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HAMPTON...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...CROCKETVILLE...CUMMINGS...HAMPTON...LAKE WARREN
STATE PARK...LENA...MILEY AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3287 8123 3298 8104 3293 8100 3291 8099
      3286 8093 3280 8091 3270 8121
TIME...MOT...LOC 1837Z 258DEG 7KT 3287 8114

JAQ

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

10 hail, 10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Screven

When
August 2, 1:45 PM EST to 1:46 PM EST
Where
Screven County, 3.11 mi NW of Zeigler
Measured
1.5 in hail
Reported by
Public
Coordinates
32.780, -81.760

Hail up to the size of ping pong balls fell in the 1600 block of Bay Branch Road.

Thunderstorm Wind, Chatham

When
August 2, 1:45 PM EST to 1:46 PM EST
Where
Chatham County, 0.91 mi SE of Garden City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.110, -81.160

A tree fell down on a house on Rommel Avenue.

Thunderstorm Wind, Bulloch

When
August 2, 1:47 PM EST to 1:48 PM EST
Where
Bulloch County, 3.57 mi E of Esla
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.230, -81.620

A trained spotter reported one tree and several large limbs blown down near exit 132 on Interstate 16.

Hail, Bulloch

When
August 2, 1:50 PM EST to 1:51 PM EST
Where
Bulloch County, 3.57 mi E of Esla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.230, -81.620

The hail fell near exit 132 on Interstate 16.

Hail, Effingham

When
August 2, 1:55 PM EST to 1:56 PM EST
Where
Effingham County, 1.75 mi E of Guyton
Measured
0.88 in hail
Reported by
Public
Coordinates
32.330, -81.350

The public reported nickel sized hail and gusty winds along Little McCall Road.

Thunderstorm Wind, Effingham

When
August 2, 1:59 PM EST to 2:00 PM EST
Where
Effingham County, 0.58 mi W of Marlow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
32.270, -81.390

One tree and power lines reported down on Highway 17 near Lambert Road.

Hail, Effingham

When
August 2, 2:04 PM EST to 2:05 PM EST
Where
Effingham County, 1.5 mi NNW of Marlow
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
32.290, -81.390

A report of marble to half dollar sized hail in Pineora relayed by broadcast media.

Thunderstorm Wind, Effingham

When
August 2, 2:05 PM EST to 2:06 PM EST
Where
Effingham County, 3.5 mi S of Marlow
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
32.220, -81.370

One tree reported down on Highway 17 near Blue Jay Road.

Hail, Screven

When
August 2, 2:18 PM EST to 2:19 PM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
1 in hail
Reported by
Public
Coordinates
32.750, -81.640

The public reported penny to quarter sized hail falling in downtown Sylvania near the intersection of Nimms Road and Ogeechee Road.

Thunderstorm Wind, Chatham

When
August 2, 2:40 PM EST to 2:41 PM EST
Where
Chatham County, 3.88 mi NNE of Burroughs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.030, -81.220

One tree reported down near the 5700 block of Ogeechee Road.

Hail, Effingham

When
August 2, 2:50 PM EST to 2:51 PM EST
Where
Effingham County, 1.88 mi WNW of Stillwell
Measured
1.25 in hail
Reported by
Public
Coordinates
32.390, -81.280

The public reported hail up to the size of half dollars on Mock Road.

Hail, Effingham

When
August 2, 3:05 PM EST to 3:06 PM EST
Where
Effingham County, Clyo
Measured
0.88 in hail
Reported by
Public
Coordinates
32.480, -81.270

The public reported nickel sized hail in Clyo. The report was relayed by the National Weather Service office in Columbia, South Carolina.

Hail, Effingham

When
August 2, 3:22 PM EST to 3:23 PM EST
Where
Effingham County, 2.43 mi ESE of Shawnee
Measured
1.75 in hail
Reported by
Public
Coordinates
32.470, -81.360

Golf ball sized hail reported by the public near the intersection of Springfield Road and Old Dixie Highway.

Thunderstorm Wind, Liberty

When
August 2, 3:30 PM EST to 3:31 PM EST
Where
Liberty County, 0.91 mi NE of Flemington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
31.860, -81.560

Liberty County dispatch reported a tree down on a power line in Flemington.

Thunderstorm Wind, Liberty

When
August 2, 3:35 PM EST to 3:36 PM EST
Where
Liberty County, 2.07 mi N of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.830, -81.430

One tree reported down near the intersection of Luke Road and Highway 17.

Hail, Liberty

When
August 2, 3:40 PM EST to 3:41 PM EST
Where
Liberty County, 2.83 mi NNE of Mc Intosh
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -81.520

The public reported quarter sized hail in Fort Stewart.

Hail, Liberty

When
August 2, 3:45 PM EST to 3:46 PM EST
Where
Liberty County, 1.76 mi W of Midway
Measured
0.88 in hail
Reported by
State Official
Coordinates
31.800, -81.460

Liberty County call center relayed a report from a Sheriff's Deputy of nickel sized hail near the intersection of Lewis Frasier Road and Highway 84.

Thunderstorm Wind, Liberty

When
August 2, 3:45 PM EST to 3:46 PM EST
Where
Liberty County, 1.81 mi SE of Allenhurst
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.760, -81.600

Liberty County 911 call center relayed a report of one tree down along Highway 119.

Thunderstorm Wind, Liberty

When
August 2, 4:15 PM EST to 4:16 PM EST
Where
Liberty County, Walthourville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.770, -81.630

Liberty County 911 call center reported one tree down near the intersection of Highway 119 and Highway 84.

Thunderstorm Wind, Liberty

When
August 2, 4:22 PM EST to 4:23 PM EST
Where
Liberty County, 1.81 mi NE of Gum Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
31.820, -81.610

Liberty County 911 reported a tree down near the intersection of Lee Road and Bacon Road.

Lightning, Liberty

When
August 2, 4:35 PM EST to 4:36 PM EST
Where
Liberty County, Hinesville
Property damage
$2,000
Reported by
County Official
Coordinates
31.850, -81.600

The Liberty County 911 call center reported that lightning struck a tree causing it to fall on a house in Hinesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403517, 403546, 403553, 403521, 403523, 403554, 403526, 403555, 403528, 403557, 403531, 403533, 403535, 403562, 403565, 403538, 403541, 403580, 403582, 403585, 403545.